Warfield Weekly Update
Dec. 12, 2008
SDSS Quick Links >   Home  |  Join SDSS  |  National Certification for Skin Care Professionals   |  Bookstore  |  SDSS Corporate Members
Free Issue of the PCI Journal  |  7th Annual Meeting of the SDSS

Delayed Immune-Mediated Adverse Effects of Polyalkylimide Dermal Fillers


By Jaume Alijotas-Reig, M.D., PhD, Victor Garcia-Gimenez, M.D., Francesc Miró-Mur, PhD, & Miquel Vilardell-Tarrés, M.D., PhD
Published in Arch Dermatol 2008, 144;5:637–642

Objective

To examine patients with delayed adverse reactions to polyalkylimide implants (PAIs), based upon clinical complaints, laboratory data and treatment follow-up. Methods

Members of the Spanish Society of Cosmetic Medicine and Surgery volunteered patient referrals for those with intermediate or delayed adverse effects to cosmetic implant fillers. Intermediate adverse effects were defined as those appearing from 1-12 months after injection; delayed effects as those occurring more than 12 months after treatment.

Adverse effects included edema, angioedema, skin induration, and swollen and/or tender nodules, with or without discharge. Systemic effects also reported were fever, arthralgia, arthritis, skin lesions, dry eyes and mouth, and other clinical complaints depending on the organ involved.

Seventeen patients entered into the study experienced delayed adverse effects related to PAI and were able to receive a second medical opinion in person. The patients had a varied history of previous cosmetic procedures, including a variety of injectibles.

Clinical inspection of the injection site showed that polyalkylimide was the precipitating factor in granulomatous reactions. Lifestyle and heredity were ruled out as contributors to this adverse effect. Laboratory and radiologic results were performed, as well as biopsies of the granulomas, and the patients were placed on a nonsteroidal, anti-inflammatory drug. Twenty patients were also placed on hydoxychloroquine and 21 were prescribed prednisone. Fifteen patients had been previously treated with antibiotics, with no improvement noted. Follow-up showed 11 patients were in remission while 10 still experienced recurrent clinical manifestations. The other 4 patients were lost to follow-up.

Results

Use of PAIs can create infrequent, delayed chronic inflammatory and granulomatous reactions, which can be recurrent.


Reprint requests: Dr. Jaume Alijotas-Reig, Josep MA de Segarra, 2-F, 08190-Sant Cugat del Vallés, Barcelona, Spain.


Advertise

Ben Maitland, Director of Advertising Sales
972.402.7025

Download Media Kit

To contribute news to the Warfield Weekly Update, contact Frank Humada, Content Editor, 972.402.7089.

Recent Issues

 RSS Feed


Powered by MultiBriefs
7701 Las Colinas Blvd., Ste. 800, Irving, TX 75063